Colorado, 2005

Damaging Wind in Colorado, September 22, 2005

September 22, 2005 · NWS GJT · 1 event in 1 county or zone

Tree limbs 6 to 12 inches in diameter were broken and an 18 inch diameter tree was toppled onto a house near J and 23 Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Tree limbs 6 to 12 inches in diameter were broken and an 18 inch diameter tree was toppled onto a house near J and 23 Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 22, 1:55 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 22, 1:55 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
255 PM MDT THU SEP 22 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
WEAK TROUGH AXIS TAILS BACK INTO SWRN COLORADO THIS AFTERNOON...BUT
THE COMBINATION OF BOUNDARY LAYER SUBTROPICAL MOISTURE AND 70 KNOT
JET ALOFT CONTINUES TO TRIGGER NUMEROUS THUNDERSTORMS.  SOME OF
STRONGER STORMS HAVE PRODUCED ACCUMULATING HAIL NEAR MOUNTAIN
PASSES.  FARTHER NORTH...THE AIR MASS IS MUCH MORE STABLE WITH
DRIER AIR.  ISOLATED STORMS MAY STILL FORM DUE TO PLENTIFUL LOW
LEVEL MOISTURE AND INSOLATION OVER THE NRN HALF.

ONCE TROUGH AXIS PASSES EAST DRIER MID LEVEL AIR WILL SPREAD ACROSS
THE ENTIRE FORECAST.  HOWEVER PLENTIFUL RESIDUAL MOISTURE STILL
EXISTS ACROSS THE ERN HALF OF THE FORECAST AREA FOR FRIDAY.
GIVEN RELATIVELY STEEP AFTERNOON LAPSE RATES...BELIEVE THAT ISOLATED
STORMS WILL FORM OVER THE MOUNTAINS.  IN ADDITION...EMBEDDED
DISTURBANCES IN THE SOUTHWESTERLY MAY ENHANCE CONVECTION...
ESPECIALLY OVER THE COLORADO NWRN MOUNTAINS AND HAVE KEPT CHANCE
POPS FOR THIS AREA.

WEST COAST TROUGH AXIS AMPLIFIES ON SATURDAY WITH MODEL DIVERGING
ON HOW THIS PROCESS AFFECTS OUR FORECAST AREA.  GFS KEEPS ENTIRE
FORECAST AREA DRY...BUT THE NAM MODEL PLACES A DEFORMATION AXIS
NEAR THE WYOMING BORDER.  CONFIDENCE IN EITHER SOLUTION NOT VERY
HIGH AND BELIEVE THERE WILL BE SUFFICIENT SURFACE HEATING AND
INSTABILITY FOR DIURNALLY DRIVEN CONVECTION.  KEPT SLIGHT CHANCE
POPS FOR THE NRN MOUNTAINS...OTHERWISE PLEASANT EARLY AUTUMN
WEATHER EXPECTED.

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...MEDIUM RANGE MDLS IN
VERY GOOD AGREEMENT THRU SUNDAY THEN MAJOR DIFFERENCES DEVELOP. THE
EC KEEPS CLOSED LOW OFF THE CA COAST RESULTING IN RIDGE AND DRY
CONDITIONS FOR OUR CWA...WHILE THE GFS IS MORE PROGRESSIVE RESULTING
IN TROF OVER OUR REGION WITH COOLER UNSETTLED WX IMPLIED. FOR NOW
WILL FOLLOW CURRENT TREND OF TROF OVER THE REGION THROUGH TUES.

SAT NIGHT-SUNDAY...A SHORT WAVE RIDGE WILL BE BUILDING OVER OUR AREA
AS CLOSED LOW OFF CA DEEPENS. MOISTURE LOOKS PLENTIFUL BUT
WITH RIDGE AXIS OVER US VERY LITTLE DYNAMIC FORCING TO ACT AS
TRIGGER AND LOW SHEAR ENVIRONMENT WOULD INDICATE ONLY AIRMASS
TSTMS.

MONDAY...LITTLE CHANGE DURING THE DAY EXCEPT ANOTHER SLUG OF MSTR
WILL MOVE NWRD AHEAD OF WEAKENING CLOSED LOW AS IT BEGINS TO MOVE
ONSHORE. LATEST GFS80 SLOWS TROF PASSAGE DOWN CONSIDERABLY.

TUESDAY-THURSDAY...AS MENTIONED ABOVE A GREAT DEAL OF UNCERTAINTY
DURING THIS PERIOD SO WILL MAKE ONLY MINOR CHANGES UNTIL SUBSEQUENT
MDL RUNS BOOST CONFIDENCE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

PF/MC
Hazardous weather outlook, Sep 22, 3:08 AM MST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
408 AM MDT THU SEP 22 2005

COZ001>014-017>023-UTZ022>025-027>029-231300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
408 AM MDT THU SEP 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEASTERN
UTAH AND SOUTHWESTERN COLORADO TODAY. GUSTY WINDS TO NEAR 50 MPH...
LOCALLY HEAVY RAINFALL AND SMALL HAIL WILL ACCOMPANY THE STRONGEST
STORMS. STORMS WILL DECREASE DURING THE EVENING GIVING WAY TO LIGHT
SHOWERS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

UNSETTLED CONDITIONS WILL PERSIST THROUGH TUESDAY WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS EACH DAY. A GRADUAL INCREASE IN SURFACE
WINDS WILL ALSO OCCUR BY THIS WEEKEND WITH SOUTHWEST WINDS FROM 20 TO
30 MPH GUSTING TO OVER 40 MPH BECOMING COMMON BY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF ANY STRONG WINDS...
HAIL OR HEAVY RAIN.

NL

The radar

The Grand Junction radar (KGJX), 37 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mesa

When
September 22, 3:35 PM MST to 3:40 PM MST
Where
Mesa County, 5 mi E of Fruita
Measured
53 kt (61 mph) measured gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
39.150, -108.633

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474344.